Georgia, 2013Wildfire in Georgia, December 21, 2013
December 21, 2013 · NWS FFC · 1 event in 1 county or zone
Southwest flow aloft was in place across the Southeast as a closed upper low pushed across the south central states during the day. A cold front approached Georgia from the west on the evening of the 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southwest flow aloft was in place across the Southeast as a closed upper low pushed across the south central states during the day. A cold front approached Georgia from the west on the evening of the 21st. However, although relative humidity values and cloud cover increased ahead of the cold front, a wildfire was able to start burning in Union County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 21, 2:55 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 21, 2:55 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EST SAT DEC 21 2013
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MAIN CONCERN CONTINUES TO BE POTENTIAL SEVERE STORMS LATE TONIGHT
INTO SUNDAY MORNING ACROSS NW GA...THEN FLOODING POTENTIAL THROUGH
MONDAY MORNING.
POTENT UPPER SHORTWAVE TROUGH CURRENTLY SWINGING NEGATIVE NEAR THE
ARKLATEX IS PROGGED TO DAMPEN WITH THE ENERGY EJECTING RAPIDLY NEWD
AS ITS ABSORBED INTO THE LONG WAVE TROUGH. VERY STRONG SW LOW LEVEL
FLOW WILL PUSH INTO THE AREA FROM THE NW TONIGHT...WITH A 60-KT
850MB LLJ PRESENT IN THE 06-12Z PERIOD. THIS WILL BE JUXTAPOSED
ALONG THE TRANSLATED SFC FRONT AND AMPLE MOISTURE TRANSPORT OFF THE
NORTHERN GULF. PROGGED 0-1KM BULK SHEAR IS NEAR 40 KTS...ALONG WITH
AROUND 65 KTS OF DEEP LAYER SHEAR. MODELS HAVE BEEN CONSISTENT WITH
300-500 J/KG OF SBCAPE AHEAD AND ALONG THE FRONT AS WELL. IN SUCH A
HIGH SHEAR LOW CAPE ENVIRONMENT...THE LOCAL SHERB VALUES ARE CLOSE
TO THE CRITICAL THRESHOLD OF 1.0 IN NORTH AND WEST CENTRAL GEORGIA
MAINLY ALONG AND NW OF THE I-85 CORRIDOR IN THE 06-12Z PERIOD
TONIGHT. SREF SIG TOR PARAMETER IS ALSO AT 1.0 FOR 09Z IN THE FAR NW
PART OF THE STATE. LOCAL WRF SOLUTION HAS BEEN CONSISTENTLY
INDICATING A SQUALL LINE ENTERING THE NW AFTER 09Z AND EVENTUALLY
HAVING EMBEDDED CONVECTION PROPAGATING EASTWARD INTO THE ATLANTA
METRO AREA BY 14Z. SPC UPDATED DAY 1 CONVECTIVE OUTLOOK HAS THE
SLIGHT RISK MAINLY JUST NW OF THE ATLANTA AREA...THOUGH THE MODERATE
RISK AREA WAS PULLED FARTHER EASTWARD AND ONLY A FEW COUNTIES WEST
OF THE NORTHWESTERN EXTENT OF THE CWA. THE NW IS INCLUDED IN A 2-5
PERCENT TORNADO AREA AND UP TO 30 PERCENT FOR DAMAGING WINDS. ALL IN
ALL...THERE IS DECENT CHANCE FOR SEVERE STORMS MAINLY IN THE FAR
NORTHWEST IN THE 09-14Z PERIOD WITH THE MAIN THREATS BEING STRONG
DAMAGING WINDS AND ISOLATED TORNADOES. WILL LIKELY BE DEALING WITH
BOWING SEGMENTS AND REFLECTIVITY NOTCHES WITHIN ANY SQUALL LINE OR
EMBEDDED CELLS IN SUCH A STRONGLY SHEARED ENVIRONMENT.
WHILE THE DYNAMICS QUICKLY WEAKEN THROUGH THE DAY SUNDAY...THE SWATH
OF DEEP LAYER MOISTURE AND SW TRANSPORT FLOW WILL STALL ACROSS THE
AREA ALONG THE SFC FRONT FROM SW TO NE ACROSS MUCH OF NORTH AND
CENTRAL GA. PROGGED QPF STORM TOTALS THROUGH MONDAY MORNING ARE
CONSISTENTLY INDICATING 2-3 INCHES POSSIBLE AND HAVE BEEN TRENDING A
BIT HIGHER. HAVE ISSUED A FLOOD WATCH ACCORDINGLY. SEE HYDROLOGY
SECTION BELOW FOR MORE DETAILS.
FOR TEMPS...BLEND OF GUIDANCE CONTINUES TO HAVE RECORD HIGH MINIMUM
TEMPS FORECAST FOR TOMORROW AND NEAR RECORD HIGH MAX TEMPS.
BAKER
.LONG TERM /MONDAY THROUGH SATURDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED PERIODS AS MODELS STILL
SHOW THE COLD FRONT PUSHING ACROSS THE AREA ON MONDAY WITH RAIN
ENDING AND HIGH PRESSURE DOMINATING THROUGH SATURDAY. A
REINFORCING COLD FRONT WILL PUSH ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT... BUT WITH VERY LITTLE CHANCE FOR PRECIP AT THIS
TIME.
39
/PREVIOUS LONG TERM DISCUSSION ISSUED 332 AM EST SAT DEC 21 2013/
/SUNDAY NIGHT THROUGH FRIDAY/...
FOR THE FIRST PART OF THE LONG TERM THE COLD FRONT SLOWS DOWN
CONSIDERABLY AND APPARENTLY ALLOWS SOME MOISTURE POOLING ACROSS
NORTH AND CENTRAL GEORGIA. THIS WILL KEEP CATEGORICAL POPS GOING
FOR MUCH OF THE CWA SUNDAY NIGHT. AS THE UPPER TROUGH BEGINS
MOVING EAST IT WILL PUSH THE COLD FRONT THROUGH THE REST OF THE
CWA BY MIDNIGHT MONDAY NIGHT ENDING THE PRECIP ACROSS THE CWA. THE
MODELS BECOME QUITE DIFFERENT BEGINNING LATE CHRISTMAS NIGHT AND
CONTINUING INTO THE REST OF THE LONG TERM. THE CANADIAN IS THE
MORE AGGRESSIVE MODEL WITH DEEPENING ANOTHER TROUGH OVER THE
WESTERN PLAINS AND DEVELOPING ANOTHER STORM SYSTEM OVER THE LOWER
MISSISSIPPI VALLEY WHICH SPREADS ABUNDANT MOISTURE ACROSS THE CWA
LATE WEDNESDAY NIGHT AND INTO FRIDAY. WHILE THE ECMWF IS
SIMILAR...IT IS NOT AS AGGRESSIVE AND SPREADS MOISTURE MAINLY
ACROSS PARTS OF CENTRAL GA. THE GFS KEEPS DRY CONDITIONS OVER THE
CWA UNTIL FRIDAY AND THEN SPREADS MOISTURE ACROSS THE ENTIRE CWA.
AT THIS TIME WILL LEAN TOWARD A ECMWF VERSION WHICH SEEMS TO BE A
COMPROMISE BETWEEN THE MODELS.
17
&&
.HYDROLOGY...
STALLED FRONT AND SWATH OF ENHANCED DEEP LAYER MOISTURE OFF THE
NORTHERN GULF WILL ALLOW FOR A LARGE AREA OF 2-3 INCHES OF STORM
TOTAL RAINFALL FROM TONIGHT THROUGH MONDAY MORNING WITH ISOLATED
HIGHER AMOUNTS POSSIBLE. A FLOOD WATCH HAS BEEN ISSUED ACCORDINGLY
WITH SUCH AMOUNTS FORECAST FOR NORTH AND PORTIONS OF CENTRAL
GEORGIA...ALONG AND NORTH OF A LINE FROM COLUMBUS TO FORSYTH TO
GREENSBORO. EXPECTED MODERATE TO HEAVY RAIN OVER THIS AREA WILL
CAUSE SIGNIFICANT POTENTIAL FOR RIVER FLOODING INCLUDING SMALLER
CREEKS AND STREAMS.
&&
.CLIMATE...
RECORDS FOR 12-22
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 70 1918 28 1989 61 2011 11 1960
KATL 70 1889 25 1989 59 1879 11 1989
1960
KCSG 76 1990 31 1989 62 2011 16 1960
KMCN 80 1970 35 1935 62 2011 15 1976
&&
.AVIATION...
/ISSUED AT 125 PM EST SAT DEC 21 2013/
18Z UPDATE...
MAINLY MVFR CIGS LINGERING THIS AFTERNOON INTO EVENING...THEN
LOWERING TO IFR AND POSSIBLY LIFR OVERNIGHT THEN CONTINUING IFR
THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS MOVING IN FOR THE EARLY
MORNING HOURS ALONG NEXT FRONT SLOWLY PUSHING EASTWARD AND
STALLING ACROSS THE AREA THROUGH SUNDAY. PRECIP WILL BE LIKELY
THROUGHOUT THE END OF THE TAF PERIOD AS WELL THOUGH BEST TSRA
CHANCES IN THE 15-21Z PERIOD FOR MOST AREAS. VSBYS MAINLY MVFR
STARTING THIS EVENING THROUGH THE PERIOD. WINDS STAYING MOSTLY SE
WITH SOME INITIAL GUSTS FOR NEAR KATL...SWINGING SW AFTER ABOUT
15Z SUNDAY. MAGNITUDES NEAR 9-12 KTS AND GUSTS POSSIBLE LATER WITH
ANY STORM DEVELOPMENT.
//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON OVERNIGHT CIGS AND VSBYS.
MEDIUM CONFIDENCE ON TSRA TIMING.
HIGH CONFIDENCE ALL ELSE.
BAKER
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 63 70 55 59 / 50 100 100 70
ATLANTA 64 70 52 56 / 60 100 100 50
BLAIRSVILLE 59 67 50 53 / 80 100 90 40
CARTERSVILLE 63 69 51 54 / 90 100 90 30
COLUMBUS 66 74 56 60 / 50 100 100 70
GAINESVILLE 61 66 53 57 / 60 100 100 60
MACON 65 76 59 62 / 20 100 100 80
ROME 63 69 48 51 / 90 100 70 10
PEACHTREE CITY 63 70 52 56 / 60 100 100 60
VIDALIA 65 80 64 69 / 20 40 80 90
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
HARALSON...HARRIS...HEARD...HENRY...JACKSON...JASPER...LAMAR...
LUMPKIN...MADISON...MERIWETHER...MONROE...MORGAN...MURRAY...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...SOUTH
FULTON...SPALDING...TALBOT...TOWNS...TROUP...UNION...UPSON...
WALKER...WALTON...WHITE...WHITFIELD.
&&
SHORT TERM...BAKER
LONG TERM....39
AVIATION...BAKERHazardous weather outlook, Dec 21, 11:10 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1110 AM EST SAT DEC 21 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1110 AM EST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATE SEVERE STORMS POSSIBLE LATE TONIGHT ACROSS NORTHWEST
GEORGIA.
FLOOD WATCH IN EFFECT LATE TONIGHT AFFECTING MAINLY NORTHWEST
GEORGIA.
WEATHER HAZARDS EXPECTED...
ISOLATED TORNADOES AND DAMAGING WINDS. POTENTIAL FOR FLOODING OF
RIVERS...CREEKS AND STREAMS.
DISCUSSION...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE LATE TONIGHT ACROSS
NORTHWEST GEORGIA AHEAD OF A STRONG COLD. THE STRONGEST
INSTABILITIES AND STRONG WIND SHEAR WILL MOVE INTO NORTHWEST GEORGIA
LATE TONIGHT AND TOWARD DAYBREAK SUNDAY MORNING. ALSO HEAVY RAIN
COULD CAUSE FLOODING OF RIVERS...CREEKS AND STREAMS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
WEAK INSTABILITY AND STRONG WIND SHEAR WILL CONTINUE INTO SUNDAY AS
THE COLD FRONT SLOWLY MOVES ACROSS THE REGION. WIND SHEAR WILL BE
DIMINISHING SOMEWHAT THROUGH THE DAY...HOWEVER ISOLATED TO SCATTERED
SEVERE STORMS WILL BE POSSIBLE OVER NORTH AND CENTRAL GEORGIA.
THE MAIN HAZARDS FROM THE SEVERE STORMS WILL BE ISOLATED
TORNADOES AND DAMAGING WINDS.
IN ADDITION...DUE TO THE SLOW MOVEMENT OF THE COLD FRONT...MODERATE
TO HEAVY RAIN IS EXPECTED ACROSS A LARGE PART OF NORTH AND CENTRAL
GEORGIA. RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY FROM WEST
CENTRAL GEORGIA INTO NORTHEAST GEORGIA. A FLOOD WATCH IS IN EFFECT
FOR NORTH AND PORTIONS OF CENTRAL GEORGIA FOR INCREASED POTENTIAL OF
FLOODING ON RIVERS...CREEKS AND STREAMS SUNDAY INTO MONDAY.
BEYOND MONDAY...HAZARDOUS WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AFTER MIDNIGHT
TONIGHT FOR POSSIBLE ACTIVATION ACROSS NORTHWEST GEORGIA.
Wildfire, Union
- When
- December 21, 4:16 PM EST to 7:00 PM EST
- Where
- Union forecast zone
- Property damage
- $450
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Deavers Road burned 1.23 acres and resulted in $450 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, December 21 to 23, 20133 deaths · 2 injured · $597,000 · EF1 · 54 events
- Tornadoes and Damaging Winds in Mississippi, December 21, 20131 death · 11 injured · $2.2 million · EF2 · 21 events
- Tornado and Flash Flooding in Arkansas, December 21, 20131 death · 3 injured · $565,000 · EF2 · 9 events
- Lightning Strike and Heavy Rain in Texas, December 21, 20132 deaths · 1 injured · $36,000 · 3 events
- Flash Flooding and Flooding in Ohio, December 21 to 25, 20131 death · $1.8 million · 52 kt wind · 28 events
- Flash Flooding and Flooding in Indiana, December 21 to 23, 20131 death · $199,000 · 12 events
- Flooding in Indiana, December 21 to 31, 20131 death · 1 injured · $72,000 · 7 events
- Flash Flooding and Flood in Kentucky, December 21 to 22, 20131 death · $60,000 · 10 events
- Ice Storm and Winter Storm in Missouri, December 21 to 22, 20131 death · 37 events
- Ice Storm in Michigan, December 21 to 22, 2013$29 million · 10 events
- Tornado and Damaging Winds in Louisiana, December 21, 2013$4.2 million · EF1 · 23 events
- Ice Storm and Winter Weather in Michigan, December 21 to 22, 2013$18 million · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490136.